ATLANTA, March 7 (UPI) -- Severe diarrheal illness -- Clostridium difficile -- is linked to antibiotics prescribed in U.S. doctor's offices, federal health officials say.
Dr. Tom Frieden, director of the Centers for Disease Control and Prevention in Atlanta, said the majority of pediatric C. difficile infections, which are bacterial infections that cause severe diarrhea and are potentially life-threatening, occur among children in the general community who recently took antibiotics prescribed in doctor's offices for other conditions.
A study by the CDC, published in the journal Pediatrics, found 71 percent of the cases of C. difficile infection identified among children ages 1 to 17 were community-associated -- that is, not associated with an overnight stay in a healthcare facility.
In contrast, two-thirds of C. difficile infections in adults are associated with hospital stays, he said.
Among the community-associated pediatric cases whose parents were interviewed, 73 percent were prescribed antibiotics during the 12 weeks prior to their illness, usually in an out-patient setting such as a doctor's office. Most of the children who received antibiotics were being treated for ear, sinus, or upper respiratory infections, the study said.
Previous studies showed at least 50 percent of antibiotics prescribed in doctor's offices for children are for respiratory infections, most of which do not require antibiotics, Frieden said.
"Improved antibiotic prescribing is critical to protect the health of our nation's children," Frieden said in a statement. "When antibiotics are prescribed incorrectly, our children are needlessly put at risk for health problems including C. difficile infection and dangerous antibiotic resistant infections."
C. difficile causes at least 250,000 infections in hospitalized patients and 14,000 deaths every year among children and adults. Preliminary CDC data show an estimated 17,000 children age 1 to 17 get C. difficile infections every year.
Taking antibiotics is the most important risk factor for developing C. difficile infections for both adults and children.
When a person takes antibiotics, beneficial bacteria that protect against infection can be altered or even eliminated for several weeks to months. During this time, patients can get sick from C. difficile picked up from contaminated surfaces or spread from a healthcare provider's hands.